Florida, 2014

Tornado in Florida, August 16, 2014

August 16, 2014 · NWS MFL · 1 event in 1 county or zone

S. caused scattered afternoon thunderstorms across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A broad upper level trough over the eastern U.S. caused scattered afternoon thunderstorms across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 16, 1:02 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 1:02 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
202 PM EDT SAT AUG 16 2014

.SHORT TERM (TONIGHT-MONDAY NIGHT)...
DEEP LAYER RIDGE THAT HAS BEEN SUPPRESSED TO THE SOUTH THE PAST
COUPLE OF DAYS WILL BEGIN TO SHIFT BACK TO THE NORTH ON SUNDAY AS
THE STRONG MID LEVEL TROUGH ACROSS THE NORTHEAST STATES LIFTS
EASTWARD. UNTIL THEN, ONE MORE ACTIVE AFTERNOON OF THUNDERSTORMS
SEEMS INEVITABLE ACROSS THE INTERIOR AND EAST COAST METRO AREAS WITH
PWAT AROUND TWO INCHES AND 500MB TEMPS AT AROUND -7C. SHOWERS
ALREADY BEGINNING TO DEVELOP AS OF 17Z AND MOVE TO THE NORTHEAST IN
THE SOUTHWEST STEERING FLOW. THE BAND OF MOISTURE OVER SOUTH FLORIDA
ASSOCIATED WITH THE NORTHEAST TROUGH WILL BEGIN TO SHIFT EAST ON
SUNDAY AND MONDAY WITH DRIER AIR MOVING INTO THE REGION, ESPECIALLY
ON MONDAY WITH LOWER PWATS BOTH DAYS. THE GFS, NAM AND ECMWF ARE ALL
DIFFERENT IN SHOWING PWAT VALUES FOR THESE DAYS BUT STILL INDICATE A
DRYING TREND WITH THE VALUES LIKELY DROPPING INTO THE 1.3-1.5 INCH
RANGE. AEROSOL MODELS ARE ALSO SUGGESTING A LARGE SAHARAN DUST LAYER
(SAL) WILL MOVE ACROSS SOUTH FLORIDA ON SUNDAY WHICH WILL LIKELY
CREATE A MILKY LOOK TO THE SKY ALONG WITH DIMINISHING THE THREAT FOR
CONVECTION. THE RIDGE MOVING BACK NORTH ALONG WITH THE DRIER AIR AND
SAL WILL COMBINE TO DECREASE THE AMOUNT OF THUNDERSTORM COVERAGE.
SEA BREEZE BOUNDARIES WILL ALSO BE THE PRIMARY LIFTING MECHANISM
WHICH TENDS TO LIMIT COVERAGE.

.LONG TERM (TUESDAY-SATURDAY)...
A RETURN TO A DEEP EASTERLY FLOW WILL BE THE DOMINATE WEATHER MAKER
THROUGH THE ENTIRE EXTENDED PERIOD. THE RIDGE AXIS WILL SET UP FROM
THE SOUTHERN PLAINS TO CENTRAL FLORIDA AND INTO THE ATLANTIC FROM
TUESDAY THROUGH SATURDAY. PWATS THROUGH THIS PERIOD WILL RANGE FROM
1.5 TO 1.7 INCHES SO SCATTERED POPS WILL RESULT MAINLY ACROSS THE
INTERIOR AND WEST COAST.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING NEAR ALL TERMINALS EARLY
THIS AFTERNOON...WITH AT LEAST SCATTERED ACTIVITY EXPECTED UNTIL
AROUND SUNSET. BEST LIKELIHOOD FOR CONVECTION APPEARS BETWEEN 19-
21Z...SO TEMPO TSRA ADDED FOR THOSE TIMES.  GUSTY WINDS AND LOCALLY
SIGNIFICANT RESTRICTIONS ARE LIKELY IN/NEAR THUNDERSTORMS...OTHERWISE
LIGHT SOUTHEAST WINDS AND VFR CONDITIONS WILL PREVAIL INTO SUNDAY.
DRIER AIRMASS SUNDAY WILL REDUCE RAIN CHANCES...SO NO VCSH/VCTS
THROUGH 18Z ATTM.

&&

.MARINE...
BY SUNDAY, WINDS ARE FORECAST TO BECOME EAST TO SOUTHEAST ACROSS
ALL WATERS WHILE REMAINING AROUND OR BELOW 10 KNOTS AND PERSISTING
INTO EARLY NEXT WEEK. SEAS ARE FORECAST TO BE 2 FEET OR LESS
THROUGH THE WEEKEND AND INTO AT LEAST EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  91  78  91 /  20  10   0  10
FORT LAUDERDALE  80  92  81  92 /  30  10   0  10
MIAMI            79  91  80  92 /  20  10   0  10
NAPLES           79  92  80  92 /  10  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...30/KOB
LONG TERM....30/KOB
AVIATION...23/SK
Hazardous weather outlook, Aug 16, 2:42 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
342 PM EDT SAT AUG 16 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
170200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
342 PM EDT SAT AUG 16 2014

...STRONG STORMS ARE POSSIBLE EASTERN AREAS OF SOUTH FLORIDA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THUNDERSTORM DEVELOPMENT IS LIKELY BY THIS
AFTERNOON, ESPECIALLY OVER THE INTERIOR AND EAST COAST METRO AREAS
OF SOUTH FLORIDA. THE MAIN THREATS WILL BE FREQUENT LIGHTNING,
GUSTY WINDS, AND URBAN FLOODING.

TORNADOES: THERE IS A SLIGHT CHANCE OF A BRIEF WEAK TORNADO WITH
THE STRONGEST STORMS OVER THE EAST COAST METRO AREAS THIS
AFTERNOON WHERE THE EAST AND WEST COAST SEA BREEZES DEVELOP.

WIND: STRONG THUNDERSTORMS CREATING WINDS OF 55 MILES PER HOUR
ARE POSSIBLE THIS AFTERNOON ESPECIALLY OVER THE EASTERN AREAS OF
SOUTH FLORIDA INCLUDING THE ADJACENT COASTAL WATERS.

FLOODING: MAINLY URBAN STREET FLOODING IS POSSIBLE TODAY.

TEMPERATURES: THE HEAT INDEX WILL REACH TO BETWEEN 100 AND 104
THIS AFTERNOON ACROSS MOST OF SOUTH FLORIDA. IN SOME LOCALIZED
AREAS IN THE WESTERN INTERIOR, IT COULD BRIEFLY REACH TO AROUND
105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SLIGHTLY DRIER AIR IS STILL EXPECTED TO MOVE INTO THE AREA
SUNDAY AND MONDAY WHICH WILL BRING A REDUCTION IN SHOWER AND
THUNDERSTORM COVERAGE LATE SUNDAY THROUGH MONDAY. COVERAGE WILL
GRADUALLY INCREASE THROUGH THE REST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI ESPECIALLY
OVER THE EAST COAST METRO AREAS OF SOUTH FLORIDA INCLUDING THE
ADJACENT COASTAL WATERS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Aug 16, 2:39 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT SAT AUG 16 2014

FLZ072-172-162015-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
339 PM EDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL BROWARD
COUNTY AND SOUTHEASTERN METRO BROWARD COUNTY...

* UNTIL 415 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER ROYAL PALM RANCHES...OR NEAR DAVIE...
  MOVING NORTHEAST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  PEMBROKE PINES...HOLLYWOOD...DAVIE...PLANTATION...DANIA BEACH...
  COOPER CITY...ESTATES OF FORT LAUDERDALE...RAVENSWOOD ESTATES...
  PINES BLVD AND UNIVERSITY DRIVE...SUNSHINE ACRES...OAK POINT...
  BROADVIEW PARK...NOVA SOUTHEASTERN UNIVERSITY...ROYAL PALM
  RANCHES...CHAMBERS ESTATES...SOUTHWEST RANCHES...PINE ISLAND RIDGE
  AND DOWNTOWN DAVIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2600 8028 2606 8033 2612 8021 2604 8016
TIME...MOT...LOC 1938Z 234DEG 5KT 2605 8026

GREGORIA
Local storm report, Aug 16, 2:56 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     MARINE TSTM WIND 10 NW PAHOKEE           26.90N  80.79W
08/16/2014  M67 MPH          AMZ610             FL   MESONET

            SFWMD MESONET SITE NEAR THE CENTER OF LAKE OKEECHOBEE
            REPORTED A NORTHWEST WIND GUST OF 58 KTS...OR 67
            MPH...AT 330 PM EDT. WINDS WERE SUSTAINED AT 35 KTS...OR
            40 MPH.

&&

EVENT NUMBER MFL1400291

ROSS
Special weather statement, Aug 16, 3:02 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
402 PM EDT SAT AUG 16 2014

FLZ072-172-162030-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
402 PM EDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COASTAL BROWARD COUNTY
AND SOUTHEASTERN METRO BROWARD COUNTY...

* UNTIL 430 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER BROADVIEW PARK...OR OVER PLANTATION...
  MOVING NORTHEAST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  FORT LAUDERDALE...HOLLYWOOD...POMPANO BEACH...DAVIE...PLANTATION...
  SUNRISE...TAMARAC...LAUDERDALE-BY-THE-SEA...LAUDERHILL...OAKLAND
  PARK...NORTH LAUDERDALE...LAUDERDALE LAKES...DANIA BEACH...COOPER
  CITY...WILTON MANORS...SEA RANCH LAKES...LAZY LAKE...PORT
  EVERGLADES...VILLAGE PARK AND GOLDEN HEIGHTS.

LAT...LON 2618 8010 2617 8010 2614 8011 2612 8012
      2610 8012 2606 8013 2603 8027 2615 8032
      2626 8008
TIME...MOT...LOC 2001Z 246DEG 11KT 2610 8021

GREGORIA
Special weather statement, Aug 16, 3:18 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
418 PM EDT SAT AUG 16 2014

FLZ067-068-168-162100-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
418 PM EDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COASTAL PALM BEACH
COUNTY...CENTRAL METRO PALM BEACH COUNTY AND EAST CENTRAL INLAND PALM
BEACH COUNTY...

* UNTIL 500 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT OF
  PALM BEACH TO NEAR LOXAHATCHEE NWR...AND MOVING EAST AT 10 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  WEST PALM BEACH...BOYNTON BEACH...DELRAY BEACH...WELLINGTON...PALM
  BEACH GARDENS...LAKE WORTH...RIVIERA BEACH...PALM BEACH...OCEAN
  RIDGE...GREENACRES...ROYAL PALM BEACH...PALM SPRINGS...NORTH PALM
  BEACH...LANTANA...LAKE PARK...ATLANTIS...HAVERHILL...CLOUD LAKE...
  VILLAGE OF GOLF AND GUN CLUB ESTATES.

LAT...LON 2660 8005 2659 8005 2662 8004 2660 8004
      2645 8006 2647 8035 2683 8011 2685 8004
      2683 8004 2684 8006 2682 8004 2680 8003
      2680 8005 2670 8005 2672 8003
TIME...MOT...LOC 2017Z 266DEG 7KT 2678 8007 2648 8026

GREGORIA
Local storm report, Aug 16, 3:25 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
425 PM EDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     1 WNW FORT LAUDERDALE   26.12N  80.16W
08/16/2014  M46 MPH          BROWARD            FL   MESONET

            WEATHERBUG MESONET SITE AT THE FORT LAUDERDALE POLICE
            DEPARTMENT REPORTED A WEST-NORTHWEST WIND GUST OF 46 MPH
            AT 410 PM EDT.

&&

EVENT NUMBER MFL1400292

ROSS
Special weather statement, Aug 16, 3:31 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
431 PM EDT SAT AUG 16 2014

FLZ067-068-168-162100-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
431 PM EDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COASTAL PALM BEACH
COUNTY...SOUTHERN METRO PALM BEACH COUNTY AND SOUTHEASTERN INLAND
PALM BEACH COUNTY...

* UNTIL 500 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER LOXAHATCHEE NWR...OR 10 MILES SOUTHWEST OF
  BOYNTON BEACH. THIS STORM WAS DRIFTING EAST. SHOULD THIS THUNDESTORM
  INTENSIFY FURTHER...THEN A SEVERE THUNDERSTORM WARNING WOULD BE
  NEEDED.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  BOCA RATON...BOYNTON BEACH...DELRAY BEACH...LAKE WORTH...
  ATLANTIS...KINGS POINT...VILLAGE OF GOLF...MISSION BAY...
  LOXAHATCHEE NWR...WHISPER WALK...HAMPTONS AT BOCA RATON...DUNES
  ROAD...BOCA DEL MAR...BOCA WEST...SEMINOLE MANOR...VILLAGES OF
  ORIOLE...ABERDEEN GOLF COURSE...ABERDEEN...BOCA RATON EQUESTRIAN
  AND MORIKAMI PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2637 8031 2654 8034 2661 8007 2634 8008
TIME...MOT...LOC 2030Z 263DEG 4KT 2647 8025

GREGORIA

The radar

The Miami radar (KAMX), 91 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Palm Beach

When
August 16, 3:33 PM EST to 3:35 PM EST
Where
Palm Beach County, 12.72 mi WNW of Boca Raton to 12.35 mi WNW of Boca Raton
Rating
EF0
Path length
0.37 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
26.420, -80.270

A SKYWARN (TM) spotter reported a tornado in an un-populated area west of Clint Moore Rd. and the Florida Turnpike at 1633 EDT. The spotter reported a duration of approximately 2 minutes with no lingering funnel cloud. A member of the public and a Fish and Wildlife Service employee also reported this tornado. Since no damage was reported due to its location west of the metro area, the EF0 rating is only a rough estimate.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537475.